Montana, 2012

High Wind in Montana, January 14, 2012

January 14, 2012 · NWS TFX · 1 event in 1 county or zone

Strong westerly flow aloft contributed to high winds along the Southern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly flow aloft contributed to high winds along the Southern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 14, 10:40 AM MST, 35 minutes earlier.

Area forecast discussion, Jan 14, 10:40 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 AM MST SAT JAN 14 2012

UPDATED AVIATION DISCUSSION

.UPDATE...WESTERLY WINDS ALOFT WILL INCREASE OVER THE FORECAST
AREA TODAY WITH STRONG AND GUSTY SURFACE WINDS DEVELOPING ALONG
THE ROCKY MOUNTAIN FRONT. PACIFIC MOISTURE IN THE FLOW ALOFT IS
ALREADY STREAMING OVER THE CONTINENTAL DIVIDE FOR WIDESPREAD LIGHT
SNOW ALONG MY ROCKY MOUNTAIN FRONT ZONES AS EVIDENCED BY WEBCAMS
IN AND AROUND GLACIER PARK. HAVE AGREED WITH MISSOULA FORECASTER
TO SIGNIFICANTLY INCREASE POPS IN THIS REGION AND TO ADD WORDING
FOR BLOWING SNOW FOR THE REMAINDER OF TODAY. REST OF THE FORECAST
AREA APPEARS TO BE IN GOOD SHAPE TODAY WITH WARM AND WINDY
CONDITIONS EXPECTED AHEAD OF A STRONG COLD FRONT ON SUNDAY. EARLY
MORNING MODEL RUNS ARE BEING EXTREMELY STINGY WITH QPF/SNOW
AMOUNTS OVER THE PLAINS ON SUNDAY. I AM QUITE CONCERNED THAT
CURRENT FORECAST MAY BE OVERPLAYING THE CHANCE OF SNOW AS THE COLD
FRONT COMES THROUGH. WILL WAIT FOR ADDITIONAL MODELS BEFORE MAKING
A DECISION BUT THERE IS A GOOD CHANCE THAT LOWER ELEVATION POPS
FOR SUNDAY COULD BE LOWERED SIGNIFICANTLY IN THE AFTERNOON
PACKAGE. MPJ

&&

.AVIATION...
UPDATED 1800Z.
WESTERLY FLOW ALOFT INCREASES TODAY AND TONIGHT AS THE UPPER LEVEL
RIDGE THAT HAS BEEN OVER THE REGION FLATTENED BY AN UPPER LEVEL
TROUGH APPROACHING FROM THE NW. STRONGEST WINDS...WITH GUSTS IN
EXCESS OF 50KTS...WILL BE WE ALONG THE ROCKY MOUNTAIN FRONT AND
ADJACENT PLAINS THIS EVENING. SFC LOW PRESSURE ASSOCIATED WITH HE
INCOMING UPPER TROUGH EMERGES EAST OF THE ROCKIES IN SOUTHERN
ALBERTA THIS EVENING THEN TRACKS EAST INTO SASKATCHEWAN TOMORROW.
FIRST OF TWO COLD FRONTS ASSOCIATED WITH THE LOW MOVES QUICKLY EAST
ACROSS THE REGION LATE TONIGHT...WHILE AN ADDITIONAL COLD FRONT
DROPS SOUTH ACROSS THE BORDER BY SUNDAY MORNING AND CONTINUES
THROUGH CENTRAL MT THROUGHOUT THE DAY SUNDAY. EXPECT A SHIFT FROM SW
TO W WINDS WITH THE EARLIER FRONTAL PASSAGE TONIGHT...THEN A MORE
SIGNIFICANT SHIFT TO NORTH WINDS AND MUCH COOLER  AIR AS WELL AS
INCREASING LOW CLOUDS AND CHANCES FOR LIGHT SNOW WITH THE PASSAGE OF
THE SECOND FRONT. HOENISCH

&&

.PREV DISCUSSION...
/ISSUED 511 AM MST SAT JAN 14 2012/

TODAY THROUGH MONDAY...THE MILD AND WINDY PERIOD IS EXPECTED TO
CONTINUE TODAY INTO TONIGHT BEFORE A COLD FRONT SIGNIFICANTLY
CHANGES THE WEATHER PATTERN. A SHORTWAVE TROUGH OF LOW PRESSURE
WILL APPROACH MONTANA FROM THE NORTHWEST TODAY...CAUSING WESTERLY
WINDS TO INCREASE ACROSS THE AREA. THIS WILL BE ESPECIALLY SO
ALONG THE ROCKY MOUNTAIN FRONT...WHERE WINDS COULD GUST UP TO 80
MPH AT TIMES THROUGH FAVORED AREAS. ALTHOUGH WINDS ARE RELATIVELY
LIGHT RIGHT NOW...AM EXPECTING THEM TO BECOME QUITE STRONG THROUGH
THE MORNING HOURS...SO WILL NOT MAKE ANY ADJUSTMENTS TO THE HIGH
WIND WARNING FOR THE ROCKY MOUNTAIN FRONT AND ADDRESS INCREASING
WINDS IN THE TEXT OF THE WARNING. THESE INCREASING WINDS WILL HELP
KEEP TEMPERATURES 10 T0 15 DEGREES ABOVE NORMAL TODAY. THIS
DISTURBANCE WILL ALSO BRING A CHANCE OF PRECIPITATION TO THE
WESTERN MOUNTAINS TODAY. WINDS WILL PERSIST INTO TONIGHT AND EVEN
SPREAD SOUTH INTO SOUTHWEST MONTANA AS THE SHORTWAVE MOVES INTO
THE STATE OVERNIGHT. IT SEEMS AS IF WINDS SHOULD REMAIN BELOW HIGH
WIND CRITERIA OUTSIDE OF THE ROCKY MOUNTAIN FRONT...BUT ISOLATED
STRONGER GUSTS WILL BE POSSIBLE...ESPECIALLY THROUGH FAVORED
MOUNTAIN PASSES IN SOUTHWEST MONTANA. THIS WILL BE CLOSELY
MONITORED. OTHERWISE...THE DISTURBANCE WILL BRING AN INCREASING
CHANCE OF PRECIPITATION...ESPECIALLY IN THE MOUNTAINS...OVERNIGHT
INTO SUNDAY. HOWEVER...AMOUNTS DO NOT APPEAR LARGE ENOUGH TO
WARRANT ANY WINTER WEATHER HIGHLIGHTS AT THIS TIME. AN ASSOCIATED
COLD FRONT WILL ALSO MOVE INTO THE AREA FROM THE NORTHWEST LATER
TONIGHT AND PUSH THROUGH THE AREA DURING THE DAY ON
SUNDAY...CAUSING WINDS TO DECREASE IN ITS WAKE. THIS FRONT WILL
LIKELY MOVE THROUGH NORTH CENTRAL MONTANA EARLY ENOUGH IN THE DAY
THAT HIGH TEMPERATURES ACROSS THAT AREA WILL GRADUALLY FALL
THROUGH THE TEENS DURING THE DAY...REACHING SINGLE DIGITS BY EARLY
EVENING. THE COOLER AIR WILL LIKELY NOT REACH THE VALLEYS OF
SOUTHWEST MONTANA UNTIL LATER SUNDAY AFTERNOON OR EARLY SUNDAY
EVENING. OVERALL...THOUGH...A BROAD AND MOIST TROUGH OF LOW
PRESSURE WILL COMBINE WITH THIS MUCH COLDER AIR TO CONTINUE AREAS
OF LIGHT SNOW ACROSS THE TFX CWA THROUGH MONDAY WITH MUCH COOLER
THAN NORMAL TEMPERATURES.  COULSTON

MONDAY NIGHT THROUGH SATURDAY...SHORTWAVE TROF PASSING THROUGH
CENTRAL AND SOUTHWEST MT ON MONDAY EXITS INTO THE DAKOTAS MON
NIGHT...WITH MOST OF OUR REGION REMAINING DRY EXCEPT FOR LIGHT
SNOW ALONG THE ROCKY MTN FRONT. FORECAST MODELS CONTINUE TO SHOW
CONDITIONS SHIFTING INTO A MOIST AND UNSETTLED WEST-NORTHWEST
FLOW REGIME WHICH WILL KEEP WIDESPREAD CLOUDINESS AND OCCASIONAL
PERIODS OF LIGHT SNOW OVER ALL PARTS OF THE GREAT FALLS FORECAST
AREA THROUGH AT LEAST THURSDAY. TEMPERATURES WILL REMAIN WELL
BELOW NORMAL ON TUES/WED OVER THE CENTRAL AND HI-LINE COUNTIES
WITH HIGHS ONLY REACHING THE SINGLE DIGITS...WITH TEMPS ACROSS
SOUTHWEST MT ABOUT 10-15 DEGREES WARMER. AN APPROACHING TROF ON
WED WILL PUSH A WARM FRONT THROUGH THE SOUTHWEST COUNTIES AND
THEN THROUGH CENTRAL MT ON THURS. THIS IS BRING TEMPS BACK TO
NEAR NORMAL VALUES BY FRI. MODELS SOLUTIONS START TO DIVERGE A
BIT ON THURS WITH THE GFS DEPICTING WIDESPREAD STRONG WINDS NORTH
OF A HELENA-TO-LEWISTOWN LINE...WITH STRONG DOWNSLOPE FLOW
LIMITING PRECIPITATION DEVELOPMENT OVER THE CENTRAL/NORTH CENTRAL
PLAINS. MEANWHILE THE EUROPEAN MODEL HAS ABOUT 25 MPH LOWER WIND
SPEEDS AND MUCH WIDER PRECIP COVERAGE...THOUGH STILL LIGHT IN
TERMS OF SNOWFALL. THE GFS ALSO DROPS ANOTHER CANADIAN COLD FRONT
INTO ERN PORTIONS OF THE FORECAST AREA ON SAT...WHILE THE
EUROPEAN SHOWS NO SIGN OF AN ARCTIC BLAST. GOING FORECAST LEANS
TOWARD THE EUROPEAN SOLUTION FOR THE TIME BEING FOR THE LATTER
HALF OF THE WEEK. WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  22  23  -3 /   0  10  60  60
CTB  46  16  18  -7 /  10  20  60  60
HLN  50  23  30   1 /   0  20  60  60
BZN  49  21  32   6 /   0  10  50  60
WEY  27   8  25  -5 /   0  10  30  60
DLN  45  22  32   6 /   0  10  40  40
HVR  49  22  23  -7 /  10  10  20  20
LWT  47  24  27  -3 /   0  10  50  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST SUNDAY NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 14, 4:49 AM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 AM MST SAT JAN 14 2012

MTZ009-048-151400-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
449 AM MST SAT JAN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
UNTIL 5 AM MST EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WEATHER PATTERN WILL BECOME MUCH COOLER WITH LIGHT SNOW AT
TIMES BEGINNING WITH THE PASSAGE OF A COLD FRONT ON SUNDAY. THIS
COLD AND UNSETTLED PATTERN WILL CONTINUE INTO THE MIDDLE OF THE
WEEK. WINTER WEATHER HIGHLIGHTS MIGHT BE NECESSARY AT TIMES NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH SATURDAY NIGHT. REPORTS
OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.

MTZ008-010>015-044>047-049>055-151400-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
449 AM MST SAT JAN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS WILL INCREASE TODAY ACROSS NORTH CENTRAL
MONTANA...THEN SPREAD INTO SOUTHWEST MONTANA BY TONIGHT. GUSTS
COULD REACH INTO THE 40 TO 50 MPH RANGE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WEATHER PATTERN WILL BECOME MUCH COOLER WITH LIGHT SNOW AT
TIMES BEGINNING WITH THE PASSAGE OF A COLD FRONT ON SUNDAY. THIS
COLD AND UNSETTLED PATTERN WILL CONTINUE INTO THE MIDDLE OF THE
WEEK. WINTER WEATHER HIGHLIGHTS MIGHT BE NECESSARY AT TIMES NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Lewis and Clark

When
January 14, 11:15 AM MST
Where
Southern Lewis and Clark forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 64 mph was reported at Bynum 13W (the Dellwo MSCN site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356970.